Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 239, NWS Memphis, TN

July 4, 2017Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2017, 5:33 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 5:33 PM CDT (22:33 UTC)
Expired
Jul 4, 2017, 6:15 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 27 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:50 PM CDTHAIL 1Eads, TN1 INCH HAIL NEAR EADS...LATTING ROAD AND REID-HOOKER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS54 KMEG 042233
SVRMEG
TNC047-157-042315-
/O.NEW.KMEG.SV.W.0239.170704T2233Z-170704T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
533 PM CDT TUE JUL 4 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fayette County in western Tennessee...
  East central Shelby County in west Tennessee...

* Until 615 PM CDT

* At 533 PM CDT, a severe thunderstorm was located over Eads, or near
  Cordova, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bartlett, Collierville, Lakeland, Arlington, Somerville, Eads,
  Warren, Macon, Oakland, Piperton, Gallaway, Braden, Lenow,
  Fisherville, Elba, Canadaville, Kirk, Hickory Withe, Powers and
  Griffen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3506 8967 3519 8981 3539 8961 3540 8958
      3520 8937
TIME...MOT...LOC 2233Z 228DEG 9KT 3517 8967 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
457 
WWUS54 KMEG 042300
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
600 PM CDT TUE JUL 4 2017

TNC157-042309-
/O.CAN.KMEG.SV.W.0239.000000T0000Z-170704T2315Z/
Shelby TN-
600 PM CDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3508 8964 3529 8964 3533 8963 3534 8959
      3536 8954 3520 8937
TIME...MOT...LOC 2259Z 247DEG 10KT 3519 8959 

$$

TNC047-042315-
/O.CON.KMEG.SV.W.0239.000000T0000Z-170704T2315Z/
Fayette TN-
600 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN FAYETTE COUNTY...

At 559 PM CDT, a severe thunderstorm was located near Eads, or 10
miles northeast of Collierville, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public reported quarter size hail near Eads. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Arlington, Somerville, Warren, Macon, Oakland, Piperton, Gallaway,
Braden, Elba, Canadaville, Kirk, Hickory Withe, Powers and Griffen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3508 8964 3529 8964 3533 8963 3534 8959
      3536 8954 3520 8937
TIME...MOT...LOC 2259Z 247DEG 10KT 3519 8959 

HAIL...1.00IN
WIND...60MPH
 
$$
054 
WWUS54 KMEG 042312
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
612 PM CDT TUE JUL 4 2017

TNC047-042322-
/O.EXP.KMEG.SV.W.0239.000000T0000Z-170704T2315Z/
Fayette TN-
612 PM CDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE COUNTY
WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3508 8964 3529 8964 3533 8963 3534 8959
      3536 8954 3520 8937
TIME...MOT...LOC 2312Z 228DEG 9KT 3521 8957 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:09 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 4, 3:09 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
309 PM CDT Tue Jul 4 2017

.DISCUSSION...

Quite a bit more convection on radar than we expected this time
yesterday. Summertime convection is especially difficult to
forecast as you are typically dealing with subtle
features/boundaries and its nearly always at least marginally
unstable. Anyway we should see the complex of storms approaching
East Arkansas to continue into and across the Midsouth over the
next several hours. The HRRR seems to have had a pretty good
Handel on the storms so far today and looks to be on track for
the approaching storms. However...it may be tracking the storms a
bit more to the Northeast than the radar is currently showing.
Based on its current track and speed this would take the line of
storms across the Mississippi River around 5-6 pm and likely
approaching the Tennessee River/Alabama state line around Sunset.
It should gradually weaken as it moves East into a less unstable
airmass. Short term guidance as well as the Storm Predictions day
1 outlook also support a weakening trend. Hopefully it will move
out of the area quick enough to not interrupt any Independence
day fireworks displays.

Another round of showers and thunderstorms is expected to develop
after midnight...continuing through the day tomorrow. In fact, we
have enhanced rain chances in the forecast day and night across
all of the Midsouth through Thursday. A weak upper level low and
associated trough in place will result in steep lapse rates and
daytime heating will enhance instability. Dew points will remain
in the low 70s. The low will slowly fill and the trough will
gradually shift to the Northeast through Midweek. The threat of
strong or severe thunderstorms should decrease with time. High
temperatures will likely remain slightly below normal through
midweek.

By Friday surface high pressure will build in from the West and
strong Northwest flow will return to the Midsouth. High temperatures
will rebound a bit after midweek...to near 90 with near normal
temperatures, in the low 90s returning next weekend. Widespread
organized thunderstorms are not expected Friday through next
weekend. However, as temperatures turn warmer, afternoon pop-up
storms will become more likely.

30

&&

.AVIATION...
18Z TAFs

Slow moving disturbance crossing the Ozarks will likely bring
convection to the sites this period with short range guidance
hinting at the 04/20Z-05/02Z time frame...becoming more isolated
through the overnight. Outside of convection conditions will be
VFR with the potential for IFR/MVFR stratus developing near
sunrise. Light winds with a southerly component...will be more
variable in direction with higher speeds during storms.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 4, 2:11 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
211 PM CDT Tue Jul 4 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-052115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
211 PM CDT Tue Jul 4 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms along and west
of the Mississippi River this afternoon into tonight. Damaging
winds will be the primary threat for any thunderstorms that reach
severe limits. Heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk for severe thunderstorms across the
entire Mid-South on Wednesday. Damaging winds will be the primary
threat for any thunderstorms that reach severe limits. Heavy
rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed occasionally today through
Wednesday.

In the hours before

Special weather statement, Jul 4, 3:23 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
323 PM CDT TUE JUL 4 2017

ARZ035-036-048-042115-
St. Francis AR-Cross AR-Crittenden AR-
323 PM CDT TUE JUL 4 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Eastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...

At 323 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over New Home, or 7
miles east of Madison, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern St. Francis...southeastern Cross and southwestern
Crittenden Counties should monitor this storm closely.

LAT...LON 3521 9061 3521 9040 3490 9040 3490 9075
TIME...MOT...LOC 2023Z 248DEG 15KT 3503 9060
Special weather statement, Jul 4, 3:53 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
353 PM CDT TUE JUL 4 2017

ARZ048-042130-
St. Francis AR-
353 PM CDT TUE JUL 4 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Central St. Francis County in eastern Arkansas...

At 353 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Palestine, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central St. Francis County should monitor this storm
closely.

LAT...LON 3515 9095 3515 9065 3491 9075 3491 9111
TIME...MOT...LOC 2053Z 250DEG 32KT 3503 9093
Special weather statement, Jul 4, 4:24 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
424 PM CDT TUE JUL 4 2017

ARZ036-TNZ088-042215-
Crittenden AR-Shelby TN-
424 PM CDT TUE JUL 4 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Central Crittenden County in eastern Arkansas...
Central Shelby County in western Tennessee...

At 424 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Edmondson, or near West Memphis, moving northeast at
20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Crittenden and central Shelby Counties should
monitor this storm closely.

LAT...LON 3498 9039 3516 9039 3537 9000 3512 8987
TIME...MOT...LOC 2124Z 241DEG 17KT 3511 9026
Special weather statement, Jul 4, 4:53 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
453 PM CDT TUE JUL 4 2017

TNZ088-042245-
Shelby TN-
453 PM CDT TUE JUL 4 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Eastern Shelby County in western Tennessee...

At 453 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Bartlett, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Shelby County should monitor this storm closely.

LAT...LON 3539 8986 3538 8978 3540 8977 3540 8973
      3541 8973 3540 8971 3541 8970 3539 8970
      3539 8965 3537 8964 3537 8963 3523 8964
      3506 8983 3516 9001
TIME...MOT...LOC 2153Z 215DEG 15KT 3518 8987
Special weather statement, Jul 4, 5:02 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
502 PM CDT TUE JUL 4 2017

ARZ048-049-042245-
St. Francis AR-Lee AR-
502 PM CDT TUE JUL 4 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Eastern St. Francis County in eastern Arkansas...
North central Lee County in eastern Arkansas...

At 502 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Haynes, or near
Marianna, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern St. Francis and north central Lee Counties should
monitor this storm closely.

LAT...LON 3515 9073 3514 9047 3504 9041 3475 9075
      3485 9093
TIME...MOT...LOC 2202Z 215DEG 15KT 3487 9079
Special weather statement, Jul 4, 5:17 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
517 PM CDT TUE JUL 4 2017

ARZ028-036-TNZ049-088-042300-
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
517 PM CDT TUE JUL 4 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southwestern Mississippi County in eastern Arkansas...
Northeastern Crittenden County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...
North central Shelby County in western Tennessee...

At 516 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Meeman Shelby
Forest State Park, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Mississippi...northeastern Crittenden...
southwestern Tipton and north central Shelby Counties should monitor
this storm closely.

LAT...LON 3518 9000 3540 9029 3565 9011 3547 8981
TIME...MOT...LOC 2216Z 215DEG 15KT 3531 9007

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:53 PM CDTSpecial Weather StatementMEGShelby52 min
Jul 4, 5:17 PM CDTSpecial Weather StatementMEGTipton43 min
Jul 4, 6:12 PM CDTSpecial Weather StatementMEGFayette48 min
Jul 4, 6:31 PM CDTSpecial Weather StatementMEGShelby44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.